Mississippi, 2023Tornadoes and Hail in Mississippi, November 20, 2023
November 20, 2023 · NWS JAN · 20 events in 10 counties and zones
A potent weather system developed and tracked across the Lower Mississippi River Valley during the evening of November 20. This system and associated convective activity resulted storms that produced hail, wind damage, and several tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- $10,000
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent weather system developed and tracked across the Lower Mississippi River Valley during the evening of November 20. This system and associated convective activity resulted storms that produced hail, wind damage, and several tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 20, 1:23 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Nov 20, 1:23 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
123 PM CST Mon Nov 20 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 108 PM CST Mon Nov 20 2023
This Afternoon Through Tonight ...
A substantial severe weather threat remains likely, initially
beginning across southeast Arkansas and into eastern Louisiana this
afternoon. This activity spreads across the rest of the area into
the evening and overnight with the threat for tornadoes, some
strong, damaging winds, and hail possible. Flash flooding will not
be widespread as storm motions will be quite rapid with heavy rains
relatively brief. In isolated urban corridors where runoff is
maximized with poor drainage, some ponding along roads will however
be possible.
Regarding the meteorological synopsis, a narrow ridge aloft and the
associated surface high that came into our area over the weekend
behind a cold front has now shifted east of our area. This is in
response to a large longwave upper trough moving across the central
portion of the country. With the stronger trough now impinging on
the area, the backside moisture return behind the departing surface
high in combination with lowering surface pressures and enhanced
southerlies ahead of the incoming surface cyclone is resulting in
rapid boundary layer recovery. With only a few hours of deep
southerlies, this is resulting in a narrow, pinched warm sector.
Overtop this narrow zone of deep moisture, lapse rates aloft are not
particularly impressive either and thus the net result on a
thermodynamic level is weak instability overall. Most unstable cape
values (MUCAPE) will likely remain constrained beneath 1500 J/KG for
the area with most areas struggling to reach 1000 J/KG.
In spite of this, strong to extreme wind shear (0-6 km bulk shear at
or above 90 kts) and substantial forcing for ascent associated with
the nose of a very powerful jet advancing into the
downstream/divergent area of the approaching trough will likely be
sufficient to take advantage of the well above seasonal moisture
content and warmth at least within that narrow corridor in the
vicinity of the approaching front. This front will likely be
somewhat convectively modified with storm outflows, but in general
will extend from a surface low that will likely move from southern
Arkansas into northern Mississippi through tonight.
Within the boundary layer, shear will likely begin to further
increase into the early evening as the low level jet begins to
strengthen. Winds at 850 mb will likely increase from 40- 45 kt
to 55-60 kt during the time period. Surface winds will remain
generally backed, southerly to south-southeasterly, until impacted
by storm outflows. This will likely result in 0-1 km SRH values
moving from around 200 m^2/s^2 this afternoon to upwards of 400
m^2/s^2 by evening. Traditional severe weather indices sig tor
parameter (STP) and 0-1 km energy-helicity index (0-1 km EHI)
could end up the 1-2 range. Readers are cautioned to recall that
these numbers may under-represent the risk when the event is known
to be heavily driven by wind shear.
Mesoscale guidance remains insistent that, as might be expected, the
strongest individual storms are likely those that deviate to the
right of the mean flow. The HRRR, for example, suggests the
strongest 0-3 km updraft helicity is likely to occur with such
storms. These storms will likely have transient supercell
characteristics in close proximity to or embedded within the
advancing broken squall. These right-movers, however, will find that
any rightward motion will quickly push the storms into areas of
decreasing low level moisture content and for that reason the
strongest storms may struggle to maintain longevity. Further,
forecast soundings indicate that storms may be relatively low-
topped. The implication could be that storms will rapidly develop
within a narrow but very supportive corridor, becoming mature and
producing severe weather in a rapid fashion, before weakening as
they move northeast. With storm motions quite rapid, this potential
scenario could allow for cell maturity, including tornado
production, to occur rapidly with strong tornadoes possible as well.
These factors, coupled with a potentially messy storm mode yielding
rain wrapping around updrafts and the overnight timing, poses an
increased risk to life and property.
North of the "enhanced" risk, centered approximately along and south
of the I-20 corridor, storms will likely be most intense in
proximity to the warm front. The warm sector will be increasingly
narrow with northward extent within this "slight" risk delineation,
but proximity to the surface low, the warm front and advancing cold
front, and maximized deep layer shear could allow for bowing
structures and wind damage in the more northern areas should one of
these bowing features advance in the vicinity of the diffuse warm
front could be of somewhat greater coverage/longevity than may
otherwise be expected with the meager . The strong tornado threat,
however, will likely be substantially lower in these areas than
within the "enhanced" risk areas to the south.
The hail and flash flood risks do appear to be secondary hazards.
Regarding flash flooding, quickly moving storms and the overall
storm system not lingering, along with antecedent drought
conditions, should help limit the risk except in the more flood
prone, urban areas. For hail, storms that may be somewhat low-
topped, a messy, quasi-linear storm mode, and limited instability
both within the hail growth region aloft and overall will likely
make severe hail reports somewhat uncommon. A hail stone or two as
large as golfball can't be totally ruled out with the best
chances for that being with the earlier storms west of I-55 while
storm mode may be slightly more cellular/discrete and instability
may reach a relative maximum.
It's also worth noting that in the hour or two ahead of the band of
thunderstorms, gusty southerly winds could reach 30-35 mph. Given
the relative proximity to the approaching squall, a wind graphic was
not generated. These winds could down weak limbs sporadically,
potentially causing isolated power interruptions. This could
potentially affect the ability to receive severe weather warnings as
storms approach and is another reminder to have multiple ways to
receive warnings.
Storms finally end from west to east overnight with a cool northwest
wind moving in behind the cold front. /86/
Tomorrow through Monday...
For Tuesday, the cold front will pass through our region with some
lingering showers remaining behind before decreasing in coverage by
the afternoon and evening hours. Drier and colder air will filter
into the area in the wake of the aforementioned cold front.
Temperatures will be slightly below seasonal as highs will be in the
middle to upper 50s and lows will be in the upper 30s to lower 40s.
Patchy frost will be possible for northern Mississippi and near the
Delta region for Wednesday night into Thursday morning. Thursday
will bring the next chance for additional rainfall to our area. A
shortwave trough, located near northern Mexico/South Texas will push
eastward; as a result, rainfall chances will increase across the
CWA. Lack of instability will keep severe weather chances very low
to non-existent for this system. Precipitation chances will range
between 40-50% before decreasing by Friday morning and accumulating
total will range under a quarter inch, which will help alleviate
some of the ongoing drought. Friday through the weekend, quiet
conditions and near seasonal high and low temperatures are
expected. /SW/
&&
.AVIATION...
(18Z TAFS)
Issued at 1138 AM CST Mon Nov 20 2023
Cloud cover will increase through this evening with showers and
thunderstorms likely for western sites after 21Z and until 06Z. For
central and eastern sites, similar conditions are expected from 00z
until 09z. Southerly wind gusts as high as 20-30 knots are possible
ahead of the band of strong to severe storms. Ceilings remain low
through the remainder of the TAF period with lighter northwesterly
winds following the cold front passage. /86/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 80 57 63 43 / 90 100 40 20
Meridian 72 60 69 44 / 70 100 70 20
Vicksburg 79 54 61 42 / 90 100 20 10
Hattiesburg 76 63 70 47 / 60 90 80 20
Natchez 79 55 62 43 / 80 100 20 20
Greenville 71 53 57 40 / 100 90 20 10
Greenwood 72 54 59 42 / 90 100 30 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
LP/SW/LP
In the hours before
Special weather statement, Nov 20, 3:56 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
356 PM CST Mon Nov 20 2023
LAZ009-016-MSZ040-047-202245-
Madison LA-East Carroll LA-Warren MS-Issaquena MS-
356 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EAST CARROLL AND
MADISON PARISHES...CENTRAL WARREN AND SOUTHERN ISSAQUENA COUNTIES
THROUGH 445 PM CST...
At 356 PM CST, Doppler radar was tracking a strong thunderstorm near
Tendal, or 9 miles southwest of Tallulah, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Tallulah around 400 PM CST.
Mansford and Afton around 405 PM CST.
Mound around 410 PM CST.
Vicksburg around 420 PM CST.
Bovina and Redwood around 430 PM CST.
Oak Ridge around 435 PM CST.
Other locations impacted by this storm include Delta and Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northeastern
Louisiana. A Tornado Watch also remains in effect until 1100 PM CST
for west central Mississippi.
&&
LAT...LON 3255 9140 3266 9097 3266 9073 3243 9070
3221 9076 3223 9112 3225 9113 3224 9121
3225 9145
TIME...MOT...LOC 2156Z 262DEG 41KT 3234 9133
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
86Local storm report, Nov 20, 4:18 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
418 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Gst 2 E Tallulah 32.41N 91.15W
11/20/2023 M52 MPH Madison LA Mesonet
Measured by private weather station at
Tallulah Airport.
&&
DLLocal storm report, Nov 20, 4:39 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
439 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Ferriday 31.63N 91.56W
11/20/2023 M1.25 inch Concordia LA Storm Chaser
&&
DLEvent by event
11 thunderstorm wind, 8 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Warren
- When
- November 20, 4:45 PM CST
- Where
- Warren County, 0.54 mi NNW of Oak Ridge
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.487, -90.704
A couple trees down on Oak Ridge Road.
Thunderstorm Wind, Madison
- When
- November 20, 5:23 PM CST
- Where
- Madison County, 1.35 mi ENE of Flora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.560, -90.300
A few trees were down off Harris Road.
Thunderstorm Wind, Madison
- When
- November 20, 5:38 PM CST
- Where
- Madison County, 1.35 mi WNW of Gluckstadt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 32.530, -90.100
Estimated gust by storm chaser.
Thunderstorm Wind, Lincoln
- When
- November 20, 6:00 PM CST
- Where
- Lincoln County, 1.76 mi E of Caseyville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 31.670, -90.640
Trees were blown down along MS Highway 550.
Tornado, Madison
- When
- November 20, 6:01 PM CST to 6:07 PM CST
- Where
- Madison County, 2.58 mi WSW of Shocco to 1.16 mi SSE of Sharon
- Rating
- EF1
- Path length
- 2.29 mi
- Path width
- 350 yd
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.604, -89.940
An EF-1 tornado began near the intersection of Sharon Road and Moss Road and ended near MS Highway 16. It caused mostly tree damage consisting of uprooted hardwood and softwood trees, and it also damaged a few small buildings. A TDS was noted on radar with this storm. Estimated peak winds were 95 mph.
Thunderstorm Wind, Copiah
- When
- November 20, 6:08 PM CST to 6:20 PM CST
- Where
- Copiah County, 1.37 mi E of Gallatin to 0.38 mi NE of Shady Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $700,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.847, -90.447
Swath of damaging straight line winds occurred across the city of Hazlehurst. Numerous trees were downed and vegetation damaged. Some structures received mostly minor roofing damage. Maximum winds were estimated at 70 miles per hour.
Hail, Copiah
- When
- November 20, 6:25 PM CST
- Where
- Copiah County, 0.91 mi NE of Martinsville
- Measured
- 1.5 in hail
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 31.790, -90.410
Hail up to the size of ping pong balls fell.
Thunderstorm Wind, Copiah
- When
- November 20, 6:28 PM CST
- Where
- Copiah County, 3.99 mi SSW of Ruby
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Storm Chaser
- Coordinates
- 31.875, -90.252
A tree and powerlines down across MS Highway 28.
Tornado, Lincoln
- When
- November 20, 6:29 PM CST to 6:38 PM CST
- Where
- Lincoln County, 3.94 mi NNE of Heucks to 5.45 mi NNE of Woolworth
- Rating
- EF1
- Path length
- 6.36 mi
- Path width
- 100 yd
- Continued into
- Lawrence, Ms (JAN)
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.681, -90.350
An EF1 tornado with a maximum speed of 90 mph touched down in northeastern Lincoln County on the west side of Lincoln Lake where it snapped small trees. It tracked just north of Mound Road where a tin roof was peeled off a shed. Trees were uprooted along the track before dissipating near Stronghore and Ras Case Road in northwestern Lawrence County. Its maximum width was 100 yards. Its track length across both Lincoln and Lawrence counties was approximately 9 miles.
Tornado, Leake
- When
- November 20, 6:36 PM CST to 6:37 PM CST
- Where
- Leake County, 1.75 mi ESE of Ofahoma to 1.46 mi ENE of Ofahoma
- Rating
- EF0
- Path length
- 0.83 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.694, -89.671
An NWS storm survey team determined this brief tornado near Highway 16 had a peak windspeed of 76 mph. It snapped one tree and uprooted another tree.
Tornado, Simpson
- When
- November 20, 6:36 PM CST to 6:44 PM CST
- Where
- Simpson County, 2.49 mi WSW of Bush to 2.43 mi NNW of Bush
- Rating
- EF0
- Path length
- 3.3 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.860, -90.021
A brief, weak tornado touched down near Williams Creek in Simpson County. The tornado moved northeast, crossing highway 28. It then moved into a wooded area north of highway 28 and dissipated near Jupiter Road. It's maximum wind speed was 80 mph. It's maximum width was 75 yards. It's track length was approximately 3 miles.
Tornado, Lawrence
- When
- November 20, 6:38 PM CST to 6:43 PM CST
- Where
- Lawrence County, 3.09 mi WNW of Tryus to 2.08 mi N of Tryus
- Rating
- EF1
- Path length
- 2.68 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.703, -90.245
An EF1 tornado with a maximum speed of 90 mph touched down in northeastern Lincoln County on the west side of Lincoln Lake where it snapped small trees. It tracked just north of Mound Road where a tin roof was peeled off a shed. Trees were uprooted along the track before dissipating near Stronghore and Ras Case Road in northwestern Lawrence County. Its maximum width was 100 yards. Its track length across both Lincoln and Lawrence counties was approximately 9 miles.
Thunderstorm Wind, Simpson
- When
- November 20, 7:26 PM CST
- Where
- Simpson County, 1.66 mi SW of Weathersby
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.912, -89.848
A couple trees were down and some tin was peeled on a barn.
Tornado, Simpson
- When
- November 20, 7:43 PM CST to 7:44 PM CST
- Where
- Simpson County, 1.47 mi NE of Magee Muni Arpt to 1.68 mi NE of Magee Muni Arpt
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 31.887, -89.785
A tornado briefly touched down near Golf Course Road near Sanatorium where some large limbs and small trees were downed. It's maximum wind speed was 70 mph. It's maximum width was 50 yards. It's track length was 0.2 miles.
Thunderstorm Wind, Lincoln
- When
- November 20, 7:53 PM CST
- Where
- Lincoln County, 0.91 mi NW of Thayer
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.490, -90.460
Some trees and power lines were blown down.
Tornado, Smith
- When
- November 20, 8:09 PM CST to 8:13 PM CST
- Where
- Smith County, 0.68 mi NNW of Center Ridge to 3.2 mi NE of Center Ridge
- Rating
- EF1
- Path length
- 2.94 mi
- Path width
- 200 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.939, -89.484
This tornado touched down in the Center Ridge community along county road 87 and tracked northeast for nearly 3 miles. A few trees were damaged and uprooted. Along county road 82, a large section of a chicken house and few other buildings were damaged. A barn was damaged and a mobile home had siding damage and the porch was blown off. Just before the tornado dissipated, two mobile homes had skirting damaged. The tornado lifted just before county road 93. Max winds were 90 mph and width was 200 yards.
Thunderstorm Wind, Jasper
- When
- November 20, 8:24 PM CST
- Where
- Jasper County, 0.98 mi NNE of Hamlet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.032, -89.272
A couple trees and power lines were blown down along MS Highway 15.
Thunderstorm Wind, Jasper
- When
- November 20, 8:37 PM CST
- Where
- Jasper County, 1.89 mi ESE of Verba
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.120, -89.150
A couple trees were blown down on CR 20 near CR 2012.
Tornado, Franklin
- When
- November 20, 9:22 PM CST to 9:26 PM CST
- Where
- Franklin County, 1.34 mi SW of Little Spgs to 0.16 mi WSW of Little Spgs
- Rating
- EF1
- Path length
- 1.21 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.386, -90.746
This tornado began west of Allen Road between Freeman Road and Bowlin Road near the Smithdale community. As it crossed Freeman Road, a sizable portion of the roof of a brick home was removed and blown away from the property. A survey of the home including portions of the roof and rafters indicated a potential weakness of the wood. In addition, a covered porch area that shared a gabled roof with the home likely acted as a lever in lifting the roof from the home. For these reasons, the tornado damage at the site was rated slightly below the expected value for the degree of damage. The tornado then paralleled Allen Road for a short distance, snapping several pine trees, destroying two sheds, and damaging the roof of another house before lifting near the Jordan Lane intersection.
Thunderstorm Wind, Lincoln
- When
- November 20, 9:57 PM CST
- Where
- Lincoln County, 0.59 mi E of Arlington
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.420, -90.560
Numerous pines uprooted and snapped, one down on a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Alaska, November 20 to 21, 20236 deaths · 1 injured · $2.2 million · 65 kt wind · 11 events
- Rip Current in Puerto Rico, November 20, 20231 death · 1 injured · 1 event
- Tornado and Hail in Louisiana, November 20, 2023$370,000 · EF1 · 7 events
- Tornadoes in Louisiana, November 20, 2023$400,000 · EF1 · 5 events
- Tornado and Damaging Winds in Louisiana, November 20, 2023$100,000 · EF1 · 4 events
- High Wind and Strong Wind in California, November 20 to 21, 2023$19,000 · 70 kt wind · 18 events
- Heavy Snow and Winter Weather in Colorado, November 20, 20234 events
- Hail in Oklahoma, November 20, 20230.75 in hail · 1 event
- High Wind in New Mexico, November 20, 202355 kt wind · 1 event
- Strong Wind in Arizona, November 20, 2023$10,000 · 1 event
- High Wind in Texas, November 20, 202353 kt wind · 1 event
- Damaging Wind in Mississippi, November 20, 202350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149501, 1149502, 1149503, 1149512, 1144193, 1149463, 1149556, 1149565, 1144195, 1144194, 1144389, 1149464, 1149738, 1144390, 1149701, 1144391, 1149709, 1149710, 1144176, 1149487.